What Does SSRI Discontinuation Syndrome Consist Of?

When a patient stops taking an SSRI antidepressant abruptly, it increases their chance of experiencing SSRI discontinuation syndrome. Depending on the antidepressant in question, the chances of experiencing this syndrome vary.
What Does SSRI Discontinuation Syndrome Consist Of?

Last update: 10 December, 2020

SSRI discontinuation syndrome occurs when patients abruptly stop taking these medications. This is especially the case after a treatment lasting four to six weeks.

In this sense, SSRI discontinuation syndrome occurs when you suddenly stop taking the antidepressant and then the body can’t adapt to this sudden decrease in serotonin in the synapse. 

SSRIs (Selective serotonin reuptake inhibitors) are a group of medications used to treat depression. Serotonin, a neurotransmitter, is a substance the nerves use to send messages to one another.

SSRIs work by slowing down the reuptake process of this neurotransmitter, by which the nerve cells that secrete serotonin take it back in.

Symptoms of SSRI discontinuation syndrome

Some plastic objects.

The symptoms of SSRI discontinuation syndrome occur as a result of the sudden decrease in serotonin, and generally last for a few weeks. The symptoms that can be experienced are:

  • Nausea
  • Tremors
  • Headaches
  • Anxiety
  • Dreaming and sleep disorders

Additionally, flu-like symptoms can appear, such as chills and muscle aches. Another important aspect to keep in mind is that symptoms of depression can reappear after discontinuation of an antidepressant. In fact, it’s sometimes difficult to distinguish between discontinuation symptoms and depression symptoms.

To minimize the risk of SSRI discontinuation syndrometalk to your doctor before you stop taking an antidepressant. Usually, your doctor will advise you to gradually reduce the dose over a few weeks or more. In this way, your body can adapt to the absence of the medication.

However, in some cases, they may prescribe you another antidepressant, or another type of medication short-term to help to alleviate your symptoms. In this way, we can help the body to adjust to the change little by little.

Evidence regarding SSRI discontinuation syndrome

SSRI discontinuation syndrome.

An analysis of reported adverse reactions to SSRIs in the United Kingdom showed that symptoms of discontinuation were more frequently linked to paroxetine than to other medications from the group such as sertraline, fluvoxamine, and fluoxetine.

According to these studies, it appears that the variation in the occurrence of SSRI discontinuation syndrome is related to the pharmacokinetics of each antidepressant medication

Medications like paroxetine, specifically, whose elimination half-life is relatively short at around 21 hours, together with the fact that its metabolites are inactive, favor the occurrence of symptoms of SSRI discontinuation syndrome.

However, with medications like fluoxetine, it’s less likely that symptoms of SSRI discontinuation syndrome will occur. This is because of its long elimination half-life, which is between two and three days. Furthermore, its metabolites are active and their half-life is 6 to 9 days.

When an antidepressant treatment is suddenly discontinued, a patient must be aware of the risk that these symptoms could occur. They must also consider the specific antidepressant and what its pharmacokinetics are.

However, when the time comes to stop taking any of the antidepressants from this group, experts recommend that you gradually reduce the dose to avoid these issues. This is especially true for medications that have a short half-life, such as paroxetine.

You might be interested in: 8 Surprising Effects of Low Serotonin Levels

Conclusion

When a patient stops taking a selective serotonin reuptake inhibitor (SSRI) suddenly, then SSRI discontinuation syndrome can develop. The syndrome can manifest as symptoms of vertigo, prickling sensations, tremors, nausea, anxiety, palpitations, trouble sleeping, irritability, agitation, and also headaches.

The studies conducted show that SSRI discontinuation syndrome is more frequent when medications with a short elimination half-life are discontinued abruptly, and even more so if their metabolites are inactive.

It might interest you...
6 Foods That Will Help You Increase Your Serotonin Levels
Step To Health
Read it in Step To Health
6 Foods That Will Help You Increase Your Serotonin Levels

Did you know that the foods you include in your diet can determine your mood? By increasing serotonin levels, we can avoid emotional imbalances. Th...